Skip to main content

Research Repository

Advanced Search

Emergence of non-Fickian transport in truncated pluri-Gaussian permeability fields

Pescimoro, Eugenio; Icardi, Matteo; Porta, Giovanni; Bianchi, Marco

Emergence of non-Fickian transport in truncated pluri-Gaussian permeability fields Thumbnail


Authors

Eugenio Pescimoro

Giovanni Porta

Marco Bianchi



Abstract

We present a numerical simulation study of advective–diffusive scalar transport in three-dimensional high-contrast discontinuous permeability fields, generated with a truncated pluri-Gaussian geostatistical approach. The numerical experiments are run with an Eulerian approach using a novel unified numerical framework based on the finite-volume library OpenFOAM®(Weller et al. in Comput Phys 12(6):620–631, 1998), for (1) generating random pluri-Gaussian porous media, (2) solving the steady state Darcy-scale flow, (3) solving the advection diffusion equation, (4) computing post-processing quantities such as first order statistics, spatial probability density functions and breakthrough curves. A range of permeability contrasts, correlation lengths, and Péclet numbers are tested to assess their relative weight on transport control and for the first time, the deviation of a calibrated macrodispersive model from the Fickian transport is quantified. We identify a hierarchy of non-Fickian transport triggering factors. From the tested scenarios, permeability contrast is the main controlling parameter for the anomalous transport behaviour as it enhances the generation of preferential flow paths which are characterised by high advective flow velocities. The Péclet number and the characteristic length at which facies transitions are observed as secondary factors.

Citation

Pescimoro, E., Icardi, M., Porta, G., & Bianchi, M. (2022). Emergence of non-Fickian transport in truncated pluri-Gaussian permeability fields. GEM - International Journal on Geomathematics, 13, Article 17. https://doi.org/10.1007/s13137-022-00207-4

Journal Article Type Article
Acceptance Date Sep 23, 2022
Online Publication Date Oct 1, 2022
Publication Date Oct 1, 2022
Deposit Date Oct 19, 2022
Publicly Available Date Oct 24, 2022
Journal GEM - International Journal on Geomathematics
Print ISSN 1869-2672
Electronic ISSN 1869-2680
Publisher Springer Science and Business Media LLC
Peer Reviewed Peer Reviewed
Volume 13
Article Number 17
DOI https://doi.org/10.1007/s13137-022-00207-4
Keywords Characterization of Solute Transport Processes under Uncertainty, Heterogeneous media, Pluri-Gaussian simulations, Solute transport, OpenFoam, Non-Fickian transport
Public URL https://nottingham-repository.worktribe.com/output/12022272
Publisher URL https://link.springer.com/article/10.1007/s13137-022-00207-4

Files




You might also like



Downloadable Citations